Wyoming, 2024High Wind in Wyoming, November 4 to 5, 2024
November 4 to 5, 2024 · NWS CYS · 5 events in 5 counties and zones
Strong winds were reported in all wind prone areas of southeast Wyoming from 4 to 5 November.
Every event with a place to put it; 5 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 5
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Strong winds were reported in all wind prone areas of southeast Wyoming from 4 to 5 November.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Nov 4, 4:54 PM MST, 2 hours 58 minutes earlier. Its key messages:
- Strong winds are anticipated late tonight into Tuesday afternoon for areas of southeast Wyoming, especially the wind prone and gap areas. Wind gusts of 60-70 mph are possible. See the latest High Wind Watches and Warnings for more details.
- Snow chances continue in the long term forecast period.
Area forecast discussion, Nov 4, 4:54 PM MST, 2 hours 58 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
454 PM MST Mon Nov 4 2024
.KEY MESSAGES...
- Strong winds are anticipated late tonight into Tuesday
afternoon for areas of southeast Wyoming, especially the wind
prone and gap areas. Wind gusts of 60-70 mph are possible. See
the latest High Wind Watches and Warnings for more details.
- Snow chances continue in the long term forecast period.
&&
.SHORT TERM /THROUGH WEDNESDAY NIGHT/...
Issued at 152 PM MST Mon Nov 4 2024
Low stratus still lingers out west this afternoon with chilly
temperatures in the 30s. Some light snow showers occurred
earlier, but have since stopped based on observations and
webcams. Guidance does suggest clouds clearing briefly this
evening, but increasing again later tonight with snow chances in
the mountains as a trough approaches the CWA.
Despite the snow chances in the mountains tonight, the bigger story
will be the fairly widespread high wind chances expected tonight and
into the day Tuesday. The approaching trough will rapidly tighten
pressure gradients along and west of the Laramie Range. CAG-CPR 700
mb height gradients will also respond to the incoming trough, with
values up to 60 meters by early Tuesday morning. Winds aloft will
also increase up to 65 kts with great subsidence which will increase
the chances of these winds making it down to the surface. Currently,
High Wind Warnings still look to be on track. Did decide to upgrade
the High Wind Watch for central Laramie and east Platte
Counties to a High Wind Warning with this forecast package.
Mountain wave activity looks increasingly more likely in these
areas based on omega and potential temperature cross sections of
the central and south Laramie Range. In-house guidance for
these areas are also showing increased high wind probabilities,
leading to higher confidence in strong winds. Lastly, Hi-Res
model guidance also shows 50 kt wind gusts in these areas
Tuesday morning. Hi-Res guidance also shows high winds
potentially spilling out into eastern Laramie and Goshen
Counties, so these areas will have to be monitored. Winds will
begin to ease by Tuesday evening.
Aside from high winds on Tuesday, the aforementioned trough will
push a cold front across the CWA Tuesday evening. High terrain snow
will be likely ahead and behind the front with accumulations
possible. Light snow showers will also be possible across the plains
post frontal Tuesday evening and into the day Wednesday, however,
little to no accumulation is expected. Temperatures on Wednesday
will be cold behind the front with some of the coldest temperatures
of the season thus far. With -12C 700 mb temperatures aloft, highs
during the day on Wednesday will struggle to get above freezing,
especially for areas out west and along the Interstate 25 corridor.
Expect these cold temperatures to continue into Wednesday night
with lows mostly in the teens.
&&
.LONG TERM /THURSDAY THROUGH MONDAY/...
Issued at 152 PM MST Mon Nov 4 2024
The main focus of the long term forecast remains the storm system
that still has the potential to impact the area on Friday/Saturday.
While the probability of a moderate to high impact event has
decreased, confidence is still fairly low.
By Thursday, the storm system will be well to our south, leaving
chilly temperatures in place as the parent trough lifts out to the
north. This will leave a closed low over the Four Corners states,
but much too far south to have much impact aside from some cloud
cover along the I-80 corridor and southward. A broad ridge rebounds
around the closed upper level low, but there is some uncertainty in
how quickly this will occur. Ensembles have a fairly large spread in
700-mb temperature during the day Thursday, with ECMWF ensemble
members generally showing a quick warmup, and GEFS members showing
the cold air being a little more persistent. Still, the warm end of
solutions is near average along the US-20 corridor and still about
10F cooler than average for the I-80 corridor. So, expect a chilly
day but with sunshine outside of the far southeast part of the
forecast area and fairly light winds.
The big question this week remains exactly how the upper level low
exits the area Friday into Saturday. While guidance had been coming
into better agreement, the consensus has fallen apart with the 12z
model suite. This is not too unusual in closed-low type setups, but
nonetheless not very helpful for improving forecast confidence.
Nearly all GEFS members have shifted significantly south and east
with the track of the closed low. The average position of the 500-mb
low is now over the TX/OK panhandles into central KS Friday night,
which would be too far away to give much impact to our area outside
of Cheyenne County, NE at most. Essentially all GEFS members now
have no precipitation occurring northwest of a Cheyenne to Harrison
line. Conversely, ECMWF ensemble members remain steady showing the
upper level low track from SE CO into western KS and finally central
Nebraska. In this scenario, upslope flow and the TROWAL would
support fairly widespread precipitation along and east of I-25,
although average QPF has decreased ranging from around 0.1" in the I-
25 corridor to as much as 0.5" near Sidney. About 70% of ECMWF
ensemble members still show measurable precipitation falling in the
Friday night/Saturday period in Cheyenne, compared to just a single
GEFS member! This is a fairly large discrepancy to see between major
ensemble systems and certainly suggests under-dispersion issues in
both major ensemble suites. That being said, the impact on the
forecast is fairly minimal at this time, with overall just a slight
decrease in PoPs/QPF in this period thanks to the increase in
probability of the miss scenario indicated by the GEFS.
Beyond Saturday, ridging is expected to take over across the Rockies
once again with ensemble median 700-mb temperatures exceeding 0C by
early Sunday across the entire forecast area. We should see above
average temperatures Sunday and Monday, but we will have to watch
for a fast moving shortwave trough passing north of the area on
Sunday. Just a touch southward movement with this system could knock
forecasts down fairly significantly for the Sunday/Monday period.
The most likely scenario at this time is a period of stronger winds
as height/pressure gradients increase with the passage of the
shortwave, but with fairly little movement in temperatures.
&&
.AVIATION /00Z TAFS THROUGH 00Z WEDNESDAY/...
Issued at 449 PM MST Mon Nov 4 2024
A weather disturbance and its associated cold front will move
across the terminals on Tuesday.
Wyoming TAFS...Scattered to broken clouds from 5000 to
10000 feet will occur. Low level wind shear is expected at
Cheyenne from 08Z to 13Z. Winds will gust to 45 knots at
Rawlins, with gusts to 40 knots at Laramie after 09Z, and gusts to
40 knots at Cheyenne after 13Z.
Nebraska TAFS...Clear skies will prevail until 15Z Tuesday, then
scattered clouds near 10000 feet will occur. Winds will gust to
35 knots after 15Z Tuesday.
&&
.CYS WATCHES/WARNINGS/ADVISORIES...
WY...High Wind Warning from 11 PM this evening to 11 AM MST Tuesday
for WYZ104-109.
High Wind Warning from 8 PM this evening to 5 PM MST Tuesday
for WYZ106.
High Wind Warning from 2 AM to 2 PM MST Tuesday for WYZ107-118.
High Wind Warning from 8 PM this evening to 2 PM MST Tuesday
for WYZ110-116-117.
High Wind Watch from late tonight through Tuesday afternoon
for WYZ115.
NE...None.
&&
SHORT TERM...SF
LONG TERM...MN
AVIATION...RUBINHazardous weather outlook, Nov 4, 12:52 PM MST, 7 hours before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
1252 PM MST Mon Nov 4 2024
NEZ002-003-019>021-054-055-095-096-WYZ101-102-111>114-052000-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
Converse County Lower Elevations-Niobrara County-
Southwest Carbon County-Sierra Madre Range-
Upper North Platte River Basin-Snowy Range-
1252 PM MST Mon Nov 4 2024
This hazardous weather outlook is for portions of panhandle
Nebraska...east central Wyoming and south central Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
No hazardous weather is expected at this time.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Snow chances continue in the long term forecast period.
.Spotter information statement...
Spotter activation will not be needed.
WYZ103>110-115>119-052000-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Laramie Valley-South Laramie Range-
South Laramie Range Foothills-Central Laramie County-
East Laramie County-
1252 PM MST Mon Nov 4 2024
This hazardous weather outlook is for portions of south central
Wyoming and southeast Wyoming.
.DAY ONE...THIS AFTERNOON AND TONIGHT
Strong winds are anticipated late tonight into Tuesday afternoon
for areas of southeast Wyoming, especially the wind prone and gap
areas. Wind gusts of 60-75 mph are possible. See the latest High
Wind Watches and Warnings for more details.
.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY
Snow chances continue in the long term forecast period.
.Spotter information statement...
Spotter activation will not be needed.
High Wind, North Snowy Range Foothills
- When
- November 4, 7:52 PM MST to November 5, 11:06 AM MST
- Where
- North Snowy Range Foothills forecast zone
- Measured
- 61 kt (70 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.675, -106.327 (the zone’s center; the record gives no point)
WYDOT sensor Cooper Cove (WY24) reported this peak wind gust. Numerous other WYDOT sensors reported wind gusts in excess of 58 mph during this time.
High Wind, Ferris/Seminoe/Shirley Mountains
- When
- November 4, 11:50 PM MST
- Where
- Ferris/Seminoe/Shirley Mountains forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.695, -106.931 (the zone’s center; the record gives no point)
Mesonet site located 4 miles west of Muddy Gap reported this peak wind gust.
High Wind, South Laramie Range
- When
- November 5, 12:44 AM MST to 12:16 PM MST
- Where
- South Laramie Range forecast zone
- Measured
- 65 kt (75 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
UPR sensor 535 (Buford 2WNW) reported this peak wind gust. Several other WYDOT sensors in WYZ116 reported wind gusts in excess of 58 mph during this time.
High Wind, Central Laramie Range and Southwest Platte County
- When
- November 5, 12:46 AM MST to 12:36 PM MST
- Where
- Central Laramie Range and Southwest Platte County forecast zone
- Measured
- 52 kt (60 mph) measured gust
- Reported by
- Department of Highways
- Coordinates
- 41.698, -105.127 (the zone’s center; the record gives no point)
WYDOT sensor Bordeaux (BRX) locate on Interstate 25 9 miles south of Wheatland reported this peak wind gust.
High Wind, South Laramie Range Foothills
- When
- November 5, 1:46 AM MST to 12:43 PM MST
- Where
- South Laramie Range Foothills forecast zone
- Measured
- 56 kt (64 mph) measured gust
- Reported by
- Mesonet
- Coordinates
- 41.481, -105.207 (the zone’s center; the record gives no point)
Railroad (UPR) sensor EMKAY (UP226), located 14 miles west southwest of Cheyenne reported this peak wind gust. WYDOT sensor Otto (WY38), located 16 miles west southwest of Cheyenne also reported a wind gust of 58 mph at 146AM on the 5th of November.
- High Wind
- Sustained non-thunderstorm winds of 40 mph or more for an hour, or gusts of 58 mph or more.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Flash Flooding in Missouri, November 4 to 8, 20244 deaths · $54 million · EF0 · 75 events
- Tornadoes and Flash Flooding in Missouri, November 4 to 5, 20243 deaths · $425,000 · EF0 · 18 events
- Tornadoes and Flash Flooding in Arkansas, November 4 to 5, 2024$1.1 million · EF2 · 11 events
- Tornadoes and Damaging Winds in Oklahoma, November 4, 2024$302,000 · EF2 · 12 events
- Flash Flooding and Hail in Texas, November 4 to 5, 20241 death · 2 in hail · 7 events
- High Wind and Strong Wind in California, November 4 to 7, 2024$140,000 · 69 kt wind · 17 events
- Flash Flood and Flooding in Missouri, November 4 to 7, 2024$100,000 · 4 events
- Flash Flood in Hawaii, November 4 to 5, 2024$100,000 · 1 event
- Tornado and Damaging Wind in Oklahoma, November 4, 2024EF1 · 2 events
- Tornado and Damaging Wind in Texas, November 4, 2024EF1 · 2 events
- Flash Flooding and Heavy Rain in Arkansas, November 4, 202415 events
- Heavy Snow and High Wind in Montana, November 4 to 6, 202462 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 1216448, 1216445, 1216450, 1216446, 1216453.